Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Grand Junction, CO

July 20, 2017Uintah County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 20, 2017, 12:49 PM MDT for Uintah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 12:49 PM MDT (18:49 UTC)
Expired
Jul 20, 2017, 3:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 129 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WGUS55 KGJT 201849
FFWGJT
UTC047-202145-
/O.NEW.KGJT.FF.W.0003.170720T1849Z-170720T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
1249 PM MDT THU JUL 20 2017

The National Weather Service in Grand Junction  has issued a

* Flash Flood Warning for...
  South central Uintah County in northeastern Utah...

* Until 345 PM MDT

* At 1247 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area.
  Flash flooding is expected to begin shortly. 

* Flash flooding will remain over rural areas of south central 
  Uintah County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Dry washes and arroyos will begin to flow and quickly become raging
killers in a matter of minutes, even from distant rainfall.

Please report flooding to your local law enforcement agency or the 
National Weather Service in Grand Junction when you can do so safely.

&&

LAT...LON 3947 10949 3948 10968 3990 10965 3985 10949
      3966 10931

$$

JRP
2 follow-up statements
067 
WGUS75 KGJT 202058
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
258 PM MDT THU JUL 20 2017

UTC047-202145-
/O.CON.KGJT.FF.W.0003.000000T0000Z-170720T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Uintah UT-
258 PM MDT THU JUL 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR
SOUTH CENTRAL UINTAH COUNTY...

At 255 PM MDT, Doppler radar indicated thunderstorms still producing 
rain across the warned area.  Flash flooding is likely in that area 
and will remain over mainly rural areas of south central Uintah 
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Please report flooding to your local law enforcement agency or the 
Grand Junction National Weather Service office when you can do so 
safely.

&&

LAT...LON 3947 10949 3948 10968 3990 10965 3985 10949
      3966 10931

$$

JRP
667 
WGUS75 KGJT 202135
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
335 PM MDT THU JUL 20 2017

UTC047-202145-
/O.EXP.KGJT.FF.W.0003.000000T0000Z-170720T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Uintah UT-
335 PM MDT THU JUL 20 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL UINTAH COUNTY WILL
EXPIRE AT 345 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3947 10949 3948 10968 3990 10965 3985 10949
      3966 10931

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 12:19 PM MDT, 30 minutes earlier.

Area forecast discussion, Jul 20, 12:19 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1219 PM MDT Thu Jul 20 2017

.SHORT TERM...(Today through Friday)
Issued at 448 AM MDT Thu Jul 20 2017

A fairly active night yesterday and morning as shower and
thunderstorm activity continued through the early morning hours.
The best focus was concentrated over the Four Corners region just
before and after midnight as an impressive MCS (Mesoscale
Convective System) or thunderstorm developed near Shiprock, NM
and tracked over the Four Corners region with GOES-16 satellite
data indicating an expansive cold cloud top as cold as -66 degrees
C with frequent lightning. Likely some impressive heavy rainfall
out of that system that impacted extreme southwest Colorado and
most of southeast Utah south of Blanding. Storm coverage yesterday
was more than the short term forecast models indicated as
expected with model QPF values not very representative of what
occurred. Rainfall amounts across the region ranged as high as
0.75 inches in some areas with some locally higher amounts that
may have occurred, with high rainfall rates and some minor
flooding across the watch area. Activity has largely diminished
after 3 am with clearing skies across southwest Colorado and
lingering showers with isolated thunderstorms over southeast Utah
from that previous complex, and some light showers up north
associated with the passing shortwave.

As far as today is concerned, moisture remains in place with over
an inch of precipitable water (PW), mainly along and south of the
bookcliffs. Suspect the models are underplaying the QPF once again
and extent of the storm activity. Looking at H5 dewpoint
depressions, this seemed to capture the activity last night fairly
well, so using this as a basis for storm coverage today instead of
model PoPs. Higher PW values are shown in eastern Utah with values
approaching 1.4 inches towards the Four Corners. Looking at
streamlines from the low to mid levels, it appears like several
embedded disturbances and wiggles rotate through the southerly
flow this afternoon and evening. Leftover boundaries from
yesterday's convection will also lend themselves to convective
initiation and storm interactions. Due to recent rainfall, the
ground is already saturated in many areas. Therefore, expect once
surface heating gets going this morning, this will help act on the
deep moisture already in place to generate scattered to numerous
showers and thunderstorms all capable of heavy rainfall rates.
Areas already saturated will be more susceptible to flash
flooding. Therefore, in coordination with SLC, decided to issue a
Flash Flood Watch for this afternoon and evening as well until
midnight tonight for this potential. The area included is along
and south of the bookcliffs (not including the central and
southern divide mountains). Decided to also include COZ008 which
includes Carbondale and Glenwood Springs, which tend to be
somewhat flash flood prone areas since that area is likely
saturated from recent rains yesterday.

Storm activity will mostly wind down after midnight tonight, but
expect some to linger through the overnight due to embedded
disturbances and interacting outflow boundaries with deep moisture
in place. The moisture shifts slightly eastward on Friday but
still remains in place across much of the area. The focus for
heavy rain and potential flash flooding shifts towards the central
and southern divide mountains as well, as this will be the third
day of saturated soils from previous rainfall. The mountain areas
tend to be more prone after a few days of rain. This will be
something to watch and consider for future shifts.

.LONG TERM...(Friday night through Wednesday)
Issued at 448 AM MDT Thu Jul 20 2017

Some nocturnal showers and thunderstorms will more than likely
continue through Friday night, especially along the Continental
Divide, as plenty of monsoonal moisture remains. Additionally, the
GFS tracks an embedded disturbance across the forecast area which
would help enhance precipitation overnight, though the Euro is not
on board with this solution just yet. By Saturday, extended models
have high pressure building over the Great Basin. This will usher
drier air into the region and stunt the advance of monsoonal
moisture. As a result, there will be a trend toward decreasing
clouds and thunderstorm activity for the weekend. However, some
moisture from down south may ride along the eastern side of the high
which will keep scattered convection in the forecast for the
southern and central Colorado mountains.

The area of high pressure will gradually slide east through the
first half of the work week, though models continue to be at odds as
to when the next surge of monsoonal moisture will be able to move
into the area. The Euro persists in reintroducing moisture into the
region as early as Monday while the GFS holds off until closer to
midweek. This is much different than 24 hours ago when the GFS was
more in line with the Euro, resulting in lowered confidence on the
timing of the next monsoonal moisture surge. Given the continued
model differences, PoPs for the new work week remain on the
conservative side with just scattered convection favoring the
higher terrain with an increase in coverage towards mid-week.
Ultimately, the precipitation forecast for next week will all ride
on how the ridge of high pressure progresses across the
Intermountain West.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1216 PM MDT Thu Jul 20 2017

Scattered to numerous showers and thunderstorms expected through
this evening, some with heavy rainfall and small hail that will
obscure mountain tops and reduce ceilings and visibilities to MVFR
category, including reaching ILS breakpoints. Showers and
thunderstorms will largely diminish after 06Z tonight, though some
will continue overnight and into the morning hours at a lesser
intensity.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ003-006>009-
     011-017-020>022.

UT...Flash Flood Watch until midnight MDT tonight for UTZ022-025-
     027>029.

&&

SHORT TERM...MDA
LONG TERM...MMS/MDA
AVIATION...JRP
Hazardous weather outlook, Jul 20, 4:16 AM MDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
416 AM MDT Thu Jul 20 2017

COZ003-006>009-011-017-020>022-UTZ022-025-027>029-211030-
Roan and Tavaputs Plateaus-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Central Gunnison and Uncompahgre River Basin-
Uncompahgre Plateau and Dallas Divide-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
Southeast Utah-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
416 AM MDT Thu Jul 20 2017

This hazardous weather outlook is for portions of northwest
Colorado...southwest Colorado...west central Colorado...east
central Utah and southeast Utah.

.DAY ONE...Today and Tonight

A flash flood watch is in effect for the area this afternoon
through midnight tonight. Monsoonal moisture remains in place and
will bring an increase in thunderstorm coverage by the afternoon.
Flooding due to heavy rainfall rates will become more likely,
especially over areas that are already saturated from recent
rainfall. Some storms will also be capable of producing gusty
outflow winds but every storm will have the potential to create
dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture shifts eastward with potential for heavy rainfall
lasting through Friday. Some drier air works in from the
northwest on Saturday for a downturn in storm activity this
weekend into early next week. Another surge of moisture moves in
by the middle of next week, increasing the thunderstorm coverage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

COZ001-002-004-005-010-012>014-018-019-023-UTZ023-024-211030-
Lower Yampa River Basin-Central Yampa River Basin-
Elkhead and Park Mountains-Upper Yampa River Basin-
Gore and Elk Mountains/Central Mountain Valleys-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Northwest San Juan Mountains-
Southwest San Juan Mountains-San Juan River Basin-
Eastern Uinta Mountains-Eastern Uinta Basin-
416 AM MDT Thu Jul 20 2017

This hazardous weather outlook is for portions of northwest
Colorado...southwest Colorado...west central Colorado and
northeast Utah.

.DAY ONE...Today and Tonight

Monsoonal moisture remains in place and will bring an increase in
thunderstorm coverage by the afternoon. Localized flooding due to
heavy rainfall rates will become more likely, especially over
areas that are already saturated from recent rainfall. Some
storms will also be capable of producing gusty outflow winds but
every storm will have the potential to create dangerous cloud to
ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture shifts eastward with potential for heavy rainfall
lasting through Friday. Some drier air works in from the
northwest on Saturday for a downturn in storm activity this
weekend into early next week. Another surge of moisture moves in
by the middle of next week, increasing the thunderstorm coverage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:48 PM MDTSpecial Weather StatementGJTUintah42 min
Jul 19, 7:49 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr
Jul 20, 12:28 AM MDTFlash Flood WarningGJTSan Juan3 hr
Jul 20, 4:05 AM MDTFlash Flood WatchGJTGrand, San Juan, Uintah20 hr
Jul 20, 2:23 PM MDTSpecial Weather StatementGJTDaggett52 min
Jul 20, 3:15 PM MDTFlash Flood WarningGJTDaggett3 hr

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.